The transitioning of insulin orders for patients treated with U-500 regular human insulin from outpatient to inpatient settings and then back to the outpatient setting after hospital care is a safety challenge.
Many hospitals follow the Institute of Safe Medical Practices (ISMP) guidelines for use of U-500 insulin.1 ISMP advises that the actual units and volume of insulin be used when ordering insulin. For example, when a patient is administered 0.15 ml of U-500 insulin, or 15 units on a U-100 syringe, ISMP advises that the actual number of units, “60 units of U-500 regular human insulin,” be part of the order.
However, a neophyte to U-500 insulin could misinterpret the order for 60 units and draw up 60 units on a U-100 syringe, or 0.6 ml of U-500 insulin. This would result in an overdose of 300 actual units of insulin. Many institutions require that all doses of U-500 insulin be drawn up by a pharmacist to prevent this type of error.
This following case demonstrates a new potential source of error associated with the use of electronic medicine reconciliation at discharge.
J.J., a 68-year-old man treated with U-500 insulin, was admitted to the hospital for treatment of a foot infection. At admission, the prescribing endocrinologist wrote “0.15 ml of U-500 regular human insulin at breakfast, lunch, and supper TID [three times daily] subcutaneously.” Based on hospital policy, the pharmacist requested clarification of the U-500 order with units and was then given “75 units U-500 regular at breakfast, lunch, and supper.”
After improvement of the foot infection with intravenous antibiotics and several dose adjustments of the U-500 insulin, J.J. was discharged home. The nurse used the hospital's Horizon inpatient electronic medical record (EMR) system (McKesson, San Francisco, Calif.) to instruct him about his home medication program.
The EMR system's medicine reconciliation instructions were:
75 units = (0.15 × 500 units ml) at breakfast U-500 regular human insulin subcutaneously
60 units = (0.12 × 500 units ml) at lunch U-500 regular human insulin subcutaneously
20 units = (0.04 × 500 units ml) at supper U-500 regular human insulin subcutaneously
Upon arrival home, J.J. did not understand this electronically generated medication instruction and called his prescribing endocrinologist, who immediately instructed him to draw the U-500 insulin to the 15-unit mark at breakfast, the 12-unit mark at lunch, and the 4-unit mark at supper on his U-100 insulin syringe.
A week later, J.J. was readmitted to the hospital briefly without endocrine consultation and sent home again with an electronic medicine reconciliation that instructed him to take:
75 units/ml every morning
60 units/ml at supper
20 units/ml at supper
On this second occasion, J.J. took 0.75 ml, or the 75-unit mark on a U-100 syringe, of U-500 insulin, which was an insulin overdose of 375 actual units. After injecting the insulin, the patient took extra carbohydrates for that day and monitored his blood glucose frequently. No severe hypoglycemia occurred.
Practical experience has taught our endocrine group of five adult private practice endocrinologists to write U-500 insulin orders using all three permutations. For example, an order from one of us might read, “Administer 0.15 ml of U-500 regular human insulin, which equals the 15-unit mark on a U-100 insulin syringe, which is equivalent to 60 actual units of regular human insulin.” Although imperfect, this meets ISMP guidelines required by our hospital pharmacy and provides the casual user of U-500 insulin with more guidance.
Electronic medicine reconciliation adds a new wrinkle to the process of using U-500 insulin. The hospital's electronic medicine reconciliation did not clarify the dose with the corresponding unit mark on a U-100 syringe. Indeed, the exact instructions on the first admission “75 units = (0.15 × 500 units ml) at breakfast” and on the second admission “75 units/ml every morning” are ambiguous at best and likely erroneous. The inconsistency of the computerized instructions suggests inexperience with the software and data entry error by the pharmacist.
The manufacturer of U-500 insulin has changed its package insert instructions for prescribing this product. It now instructs that the dose of U-500 “should always be expressed as actual units of Humulin R U-500 along with corresponding marking on the syringe the patient is using (i.e., a U-100 insulin syringe or tuberculin syringe).”2
We strongly advise that all hospital electronic software be programmed to include and emphasize the corresponding unit mark on a U-100 syringe, which is how patients will draw up their own insulin. Improved data-entry training with medicine reconciliation software is urgently required considering the government-mandated requirement for EMR systems. Explicit communication with U-500 prescribers throughout the hospital processes of medicine reconciliation is also strongly recommended. Expressing the dose of U-500 as “prescribed units” can be easily misinterpreted by casual users and result in a potentially severe insulin overdose.
Prescribers of U-500 insulin should carefully review printed patient instructions by the electronic medicine reconciliation at hospital discharge for errors and ambiguity.
If the U-500 prescriber is not present to review this document, an effort to have it visually reviewed by prescriber via fax or other means might be wise, considering the infancy of EMRs.
Pharmacists, patient safety committees, information technology workers, and EMR programmers need to ensure unambiguous, safe, error-free, patient-centered written medicine reconciliation instructions for patients who are prescribed U-500 insulin to minimize the risk of a serious insulin overdose.